Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 64, NWS Jacksonville, FL

March 20, 2003Coffee County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 20, 2003, 8:27 AM EST for Coffee County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 8:27 AM EST (13:27 UTC)
Expired
Mar 20, 2003, 9:15 AM EST
In force
48 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Coffee County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 3:40 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 1.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WUUS52 KJAX 201327
SVRJAX
GAC069-201415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
827 AM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 915 AM EST

* AT 827 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 915 AM EST...
  AMBROSE...
  BROXTON...
  PRIDGEN...
  WEST GREEN...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3178 8285 3168 8284 3163 8271 3144 8302
$$

BROYLES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:28 AM EST, 5 hours 59 minutes earlier.

Area forecast discussion, Mar 20, 2:28 AM EST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
228 AM EST THU MAR 20 2003

CURRENTLY RADAR WITHIN THE CWA IS QUIET AFTER EARLIER THUNDERSTORMS
MOVED NEWD. ALL EYES ARE FOCUSED ON THE SQUALL LINE AND TOR WATCH
BOX OVER THE FL PANHANDLE. THIS IS HEADED OUR WAY WITH THE MAIN
PORTION OF THE ENERGY IS MOVING NE AND THUS SE GA WILL HAVE THE
GREATEST INSTABILITY DURING THE DAY. LAPS HELICITIES INCREASED LAST
HOUR TO 250-300 IN OUR NWRN COUNTIES.

SHORT TERM...CAPES AND LI WILL BE 2400-3000J/KG AND -5 TO -8
RESPECTIVELY ACROSS SE GA AND SUWANNEE RIVER BASIN IN EXTREME NE FL.
TEMPS WILL REMAIN UNSEASONABLY WARM THROUGH FRIDAY ALTHOUGH NOT
QUITE AS WARM ON FRI. SPRINGTIME FRONTS AND SUMMERTIME TEMPS SPELL
SEVERE WEATHER AND INDEED THE CWA IS UNDER SLGT RISK WITH NRN TIER
IN A MODERATE RISK CATEGORY.  OTHERWISE THE EAST COAST WILL BE
LOCATION OF SEABREEZE CONVERGENCE AND THUNDERSTORMS AS SLY FLOW OVER
THE PENINSULA SHIFTS TO SWLY THIS AFTN EXCEPT ALONG E COAST. WILL GO
WITH 50% POPS ACROSS NRN TIER TODAY AND INCREASE TO LIKELY TONIGHT.
LIKELY POPS FOR MIDDLE PORTION OF CWA ON FRIDAY AS COLD FRONT MOVES
THROUGH DURING THE DAY.  IMPROVING CONDITIONS FRIDAY NIGHT/SATURDAY
AS FRONT MOVES TO SOUTH FL AND THIS WEEKS ROUND OF SEVERE WX WILL
BE FINISHED.

EXTENDED...NEXT VIGOROUS SHORT WAVE TROF DIVES FROM PACIFIC NW TO
GULF COAST BY SUNDAY PROVIDING SLGT CHNC SHOWERS BY EVENING MAINLY
IN FL ZONES. HIGH PRESSURE MOVES IN EARLY NEXT WEEK AND TEMPS RETURN
TO MORE SEASONABLE.

MARINE...SCA IN EFFECT FOR TODAY. LATEST WINDS AT ST AUGUSTINE BUOY
ARE SE 25G29 KT AND SEAS ROSE TO 7 FT. WILL SEPARATE NEAR SHORE AND
OFFSHORE WATERS FOR HIGHER WINDS/SEAS OFFSHORE AS WINDS VEER TO W BY
SATURDAY.

FCSTID =   28
AMG   82  64  78  55 /  50  60  50  20
SSI   75  68  75  59 /  40  50  60  20
JAX   84  67  80  58 /  40  40  60  20
SGJ   81  69  79  61 /  30  30  60  30
GNV   87  67  81  58 /  30  40  60  20
OCF   87  68  82  59 /  30  30  60  30

.JAX...
FL...SCA FERNANDINA BCH TO FLAGLER BCH OUT 60 NM.
GA...SCA ALTAMAHA SOUND TO FERNANDINA BCH OUT 60 NM.

TRABERT/CAMP
Hazardous weather outlook, Mar 20, 5:33 AM EST, 2 hours 54 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-201400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
533 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...A TORNADO WATCH IN EFFECT FOR APPLING...ATKINSON...BACON...
CLINCH...COFFEE...ECHOLS...JEFF DAVIS...PIERCE...WARE AND WAYNE
COUNTIES UNTIL 9 AM EST...

SEVERE THUNDERSTORMS WITH LARGE HAIL AND TORNADOES ARE POSSIBLE IN
THE WATCH AREA.  ELSEWHERE SCATTERED STRONG AND ISOLATED SEVERE
THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE THROUGH THE NIGHT.
STORMS WILL MOVE TOWARD THE NORTH AND NORTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE POTENTIAL FOR SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS
EXISTS THROUGH FRIDAY ACROSS THE FORECAST AREA. LOCALIZED HEAVY
RAINFALL IS ALSO POSSIBLE.

AREA RIVERS WILL LIKELY CONTINUE NEAR OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THEIR AREA IF
WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

TRABERT

In the hours before

Special weather statement, Mar 20, 8:11 AM EST, 16 minutes before
GAZ132-133-201400-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
811 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT COFFEE AND JEFF DAVIS COUNTIES
THROUGH 9 AM...

AT 811 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 2 MILES EAST OF AMBROSE...MOVING
NORTHEAST AT 35 MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND
AMBROSE...BROXTON...PRIDGEN...DENTON...SNIPESVILLE AND HAZLEHURST
THROUGH 900 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PLEASE SEEK SHELTER IF
LIGHTNING IS IN YOUR AREA.

BROYLES

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:00 PM ESTSevere Thunderstorm WarningJAXAppling, Jeff Davis45 min
Mar 19, 7:47 PM ESTSevere Thunderstorm WarningJAXAppling43 min
Mar 19, 8:07 PM ESTSevere Thunderstorm WarningJAXWayne23 min
Mar 19, 9:46 PM ESTSevere Thunderstorm WarningJAXBrantley, Wayne44 min
Mar 20, 9:12 AM ESTSevere Thunderstorm WarningJAXCoffee48 min
Mar 20, 9:40 AM ESTSevere Thunderstorm WarningJAXAtkinson50 min
Mar 20, 12:18 PM ESTSevere Thunderstorm WarningJAXAtkinson, Coffee57 min
Mar 20, 12:25 PM ESTTornado WarningJAXAtkinson, Coffee50 min
Mar 20, 1:05 PM ESTSevere Thunderstorm WarningJAXBacon40 min
Mar 20, 1:20 PM ESTTornado WarningJAXBacon40 min
Mar 20, 1:34 PM ESTTornado WarningJAXWayne26 min
Mar 20, 1:37 PM ESTSevere Thunderstorm WarningJAXAppling, Bacon38 min
Mar 20, 1:51 PM ESTSevere Thunderstorm WarningJAXAtkinson39 min
Mar 20, 2:03 PM ESTTornado WarningJAXAtkinson27 min
Mar 20, 2:09 PM ESTSevere Thunderstorm WarningJAXCoffee51 min
Mar 20, 2:10 PM ESTTornado WarningJAXWayne35 min
Mar 20, 2:20 PM ESTTornado WarningJAXCoffee40 min
Mar 20, 2:29 PM ESTSevere Thunderstorm WarningJAXBacon46 min
Mar 20, 2:34 PM ESTSevere Thunderstorm WarningJAXClinch, Echols56 min
Mar 20, 2:45 PM ESTSevere Thunderstorm WarningJAXAppling45 min
Mar 20, 3:15 PM ESTSevere Thunderstorm WarningJAXAtkinson45 min
Mar 20, 3:23 PM ESTSevere Thunderstorm WarningJAXCharlton67 min
Mar 20, 3:28 PM ESTSevere Thunderstorm WarningJAXWare32 min
Mar 20, 3:55 PM ESTFlash Flood WarningJAXBacon6 hr
Mar 20, 4:37 PM ESTSevere Thunderstorm WarningJAXClinch38 min
Mar 20, 6:04 PM ESTSevere Thunderstorm WarningJAXAtkinson, Clinch41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.